Utah, 2020High Wind in Utah, October 25, 2020
October 25, 2020 · NWS SLC · 1 event in 1 county or zone
A storm system brought strong downslope and canyon winds to southwest Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought strong downslope and canyon winds to southwest Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 25, 9:50 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Oct 25, 9:50 AM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1050 AM MDT Sun Oct 25 2020
.SYNOPSIS...A cold upper level trough will rotate southeast
across the Great Basin through Monday. Precipitation will
concentrate south of the trough through tonight, with much colder
temperatures and gusty northerly winds trailing the trough into
early this week. High pressure aloft will expand eastward across
the Great Basin beginning Tuesday and remain in place through the
week.
&&
.DISCUSSION...The cold west-to-east oriented upper trough just to
the north of the state this morning will enter northern Utah this
afternoon, then pivot southeast to the four corners region by
late Monday morning. The anti-cyclonic northerly flow trailing
this trough with bring a substantially drier and more stable air
mass to the forecast to begin the new work week.
The associated surface cold front, supported by increasingly
strong low-level cold advection, has settled into southern Utah
this morning. Lift along this boundary has largely been from low-
level confluence along the boundary. The result has been more
cloud cover and minimal precipitation so far today. The vorticity
lobe rotating around the western edge of the upper trough with
cross over the low-level baroclinic zone across southeast Utah
late this afternoon/early evening. his dynamic support along with
the entrance region of the upper jet over southeast Utah will
supply the necessary lift to energize the baroclinic zone across
extreme southern Utah late this afternoon and evening.
Up north multiple parallel bands of moderate to heavy snow formed
overnight and persist late this morning. This banded snow well
north of the surface front and on the anti-cyclonic shear side of
the upper jet may have been produced CSI banding. If this is CSI
banded precip, it will likely persist across central through
northeast Utah through balance of the morning, then end as the
upper jet moves overhead just ahead of upper trough early in the
afternoon.
Wind will become the main impact issue this evening, and continue
well into Monday for portions of the northern and central Wasatch
Front, southwest Wyoming and and extreme southwest Utah. Across
extreme southwest Utah a textbook setup exists for high winds in
the Washington county canyons. Strong low-level cold advection
with 40-50 knots 700 mb northeast winds and a persistent 5-8 mb
surface pressure gradient between KCDC-KSGU behind the cold front
will produce strong northeasterly canyons winds across Washington
county tonight through at least late Monday afternoon.
Up north a deep layer east-northeast flow across southwest
Wyoming/northern Utah along with low-level cold air pooled along
the east side of the northern Wasatch range will create a more
than favorable situation for strong canyon winds for the northern
and central Wasatch Front tonight through Monday morning. At this
point will look for high-end advisory level canyon wind gusts,
though if the 12Z and 18Z guidance trend upward on winds aloft this
advisory may have to be bumped up to a high wind warning in the
afternoon forecast package.
&&
.AVIATION...IFR snowfall has ended at the KSLC terminal, and
conditions will continue to improve through the remainder of the
day. MVFR snowfall is expected to prevail through 17z this morning,
prior to becoming VFR thereafter. Cigs AOB 6000ft AGL are expected
to lift between 18-20z, though periodic mountain obscuration will
remain possible through sunset. Modest north to northeast winds will
remain in place through 01-02z, then are expected to become
predominantly southwesterly for the overnight hours.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 2 PM this afternoon to 9 PM MDT Monday for
UTZ494-497-498.
Red Flag Warning from noon to 7 PM MDT Monday for UTZ492-495.
Wind Advisory from 6 PM this evening to noon MDT Monday for
UTZ002-003.
High Wind Warning from 6 PM this evening to 4 PM MDT Monday for
UTZ019.
WY...None.
&&
PUBLIC...CONGER
AVIATION...MERRILL
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 25, 4:26 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
526 AM MDT Sun Oct 25 2020
UTZ001>016-019>021-517-518-WYZ021-261200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
526 AM MDT Sun Oct 25 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Winds will increase across southern Utah resulting in critical
fire weather conditions. The cold front will move through southern
Utah tonight and strong downsloping winds will occur through the
canyons of Washington County where a High Wind Warning has been
issued. A wind advisory has been issued for the central and
northern Wasatch Front near canyons tonight. Light snow
accumulations of 1-3 inches will occur in the mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong northerly winds are expected in the canyons of Washington
County into Monday afternoon while the wind advisory for the
northern and central Wasatch Front will end by noon. Critical fire
weather conditions will continue across southern Utah as well as
over the western portions of the west central valleys.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Utahs Dixie and Zion National Park
- When
- October 25, 2:10 PM MST to 10:04 PM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 71 mph was recorded by the Portable Traffic 1 sensor near Manderfield. Other peak wind gusts recorded included 63 mph by the I-15 at MP 29 Tripod sensor and 61 mph by the White Reef sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Arizona, October 25 to 27, 20202 deaths · $35,000 · 70 kt wind · 8 events
- Ice Storm and Winter Storm in Texas, October 25 to 28, 20202 deaths · 24 events
- Blizzard and Winter Storm in New Mexico, October 25 to 28, 2020$201,000 · 62 kt wind · 38 events
- Winter Storm in Colorado, October 25 to 26, 202079 events
- High Wind and Strong Wind in California, October 25 to 27, 2020$282,000 · 63 kt wind · 5 events
- Winter Storm and Winter Weather in Kansas, October 25 to 26, 20203 injured · 7 events
- High Wind and Strong Wind in California, October 25 to 26, 202072 kt wind · 20 events
- Dust Storm and High Wind in Nevada, October 25 to 26, 2020$15,000 · 51 kt wind · 5 events
- Ice Storm and Winter Weather in Kansas, October 25 to 27, 202013 events
- High Surf in Hawaii, October 25, 202011 events
- Strong Wind in California, October 25, 2020$15,000 · 1 event
- Winter Weather in Michigan, October 25 to 26, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924715.